Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 178, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 1997, 5:12 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 1997, 5:12 PM EDT (21:12 UTC)
- Expired
- Jun 14, 1997, 6:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Blount County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:45 PM EDT | Thunderstorm Wind | Seymour, TN | Trees down in western section of county near Seymour. |
| Jun 14, 6:00 PM EDT | Thunderstorm Wind | Friendsville, TN | More trees blown down from a second severe thunderstorm that afternoon. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
322 WUUS01 KMRX 142112 RRA SVRMRX TNC009-155-142215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 512 PM EDT SAT JUN 14 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...BLOUNT COUNTY...SEVIER COUNTY AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BLOUNT COUNTY. THIS STORM WAS MOVING EAST AT 30 MPH AND WILL MOVE INTO SEVIER COUNTY. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING HIGH WINDS. RESIDENTS OF SEVIERVILLE...PIGEON FORGE...AND GATLINBURG SHOULD BE ON THE LOOKOUT FOR THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:15 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 14, 2:15 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 215 PM EDT SAT JUN 14 1997 SATELLITE SHOWS A WELL DEFINED S/WV MOVING INTO NRN MIDDLE TENNESSEE WITH THE SFC ANALYSIS SHOWING A TROUGH ACROSS THE PLATEAU. AMS ALONG AND EAST OF THIS TROUGH CONTINUES TO DESTABILIZE WITH A SCT-BKN LINE OF STORMS OVER THE PLATEAU. EXPECT A NEARLY SOLID LINE OF STORMS TO MOVE ACROSS THE TN VALLEY...MTNS... SW VA...SW NC REST OF THE AFTERNOON AND EVENING. DUE TO LOWER MID-LVL TEMPS AND DECENT LO LVL SPEED SHEAR...SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND HAIL. ALSO...LOCALLY HEAVY RAINS ARE LIKELY. I EXPECT SCATTERED SHOWERS TO CONTINUE OVER THE TN VALLEY AND MTNS UNTIL MIDNIGHT...THEN SUBSIDENCE BEHIND EXITING TROUGH WILL AID IN CLEARING THE SKIES OVER THE AREA. HOWEVER...DUE TO THE RECENT RAINS/SATURATED GROUND AREAS OF FOG AND LO CLOUDS WILL LIKELY REDEVELOP. SOME OF THE FOG COULD BECOME DENSE...ESPECIALLY ACROSS THE VALLEYS. THE FOG AND LOW CLOUDS WILL DISSIPATE SUNDAY AS DRIER AIR FROM A SFC HIGH OVER THE GREAT LAKES BUILDS INTO THE AREA. MOSTLY SUNNY TO PARTLY CLOUDY SKIES ARE ANTICIPATED. ANOTHER NRN STREAM TROUGH WILL MOVE ACROSS THE GREAT LAKES FOR MONDAY ALLOWING A COLD FRONT TO MOVE TOWARD THE MISSISSIPPI RIVER VALLEY BY LATE IN THE DAY. ALSO...SFC RIDGE WILL MOVE EAST ALLOWING WINDS TO BECOME MORE SOUTHERLY. HOWEVER...SFC RIDGING EAST OF APPALACHIANS WILL LIKELY KEEP BEST MOISTURE SOUTH OF THE REGION. SOME WIDELY SCT SHOWER AND THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON. OTHERWISE CALL FOR PARTLY CLOUDY SKIES. AS FOR TEMPS...GUIDANCE CLOSE AND REASONABLE FOR TONIGHT. WOULD FOLLOW COOLER FAN LOWS FOR SUNDAY NIGHT. WOULD COMPROMISE ON HIGHS EACH DAY.
In the hours before
Local storm report, Jun 14, 3:50 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
336 PM EDT SAT JUN 14 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
830 PM 3 S LIMESTONE TN TORNADO
06/13/97 WASHINGTON AN F1 TORNADO STRUCK A
SUBDIVISION AT THE
INTERSECTION OF BAILEY
BRIDGE ROAD AND LESTER SNAPP
ROAD. ONE HOME HAD THE ROOF
AND ONE WALL COMPLETELY
BLOWN OFF WITH SEVERAL OTHER
HOMES HAVING MAJOR ROOF
DAMAGE. THE WIDTH WAS 50
YARDS AND THE LENGTH WAS 1/2
MILE. THERE WERE SOME MINOR
INJURIES BUT NO EXACT NUMBER
IS CURRENTLY AVAILABLE.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:02 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 58 min |
| Jun 13, 8:20 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Washington | 55 min |
| Jun 13, 8:33 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 42 min |
| Jun 13, 10:31 PM EDT | Severe Thunderstorm Warning | MRX | Fentress, Morgan, Scott | 59 min |
| Jun 13, 10:48 PM EDT | Severe Thunderstorm Warning | MRX | Rhea | 57 min |
| Jun 13, 11:23 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 67 min |
| Jun 13, 11:59 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 46 min |
| Jun 14, 12:09 AM EDT | Severe Thunderstorm Warning | MRX | Monroe | 66 min |
| Jun 14, 12:31 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 59 min |
| Jun 14, 12:37 AM EDT | Severe Thunderstorm Warning | MRX | Blount | 68 min |
| Jun 14, 1:17 AM EDT | Flash Flood Warning | MRX | Monroe | 4 hr |
| Jun 14, 5:18 AM EDT | Flash Flood Warning | MRX | Monroe | 4 hr |
| Jun 14, 8:22 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 68 min |
| Jun 14, 2:59 PM EDT | Flash Flood Warning | MRX | Scott | 3 hr |
| Jun 14, 3:37 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 68 min |
| Jun 14, 4:08 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 67 min |
| Jun 14, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 59 min |
| Jun 14, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 63 min |
| Jun 14, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen | 64 min |
| Jun 14, 5:34 PM EDT | Tornado Warning | MRX | Sevier | 41 min |
| Jun 14, 6:12 PM EDT | Flash Flood Warning | MRX | Cocke, Greene, Hamblen | 3 hr |
| Jun 14, 6:12 PM EDT | Flash Flood Warning | MRX | Jefferson, Sevier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.